bipolar disorder, Dr. Paul Markovitz  Q. Hello, I am writing from Liverpool England. I have been diagnosed as Bi-Polar for about three years. I was also told by the first doctor I saw that I had borderline personality disorder. This has always troubled me as he came to this opinion after I told him that I have little regard for my own safety and find dangerous situations stimulating or even amusing. I have trouble backing down from conflict although never try to initiate trouble with others. I now think that this type of bravado could be as a result of a hypomanic state of mind, generally thinking that I am invincible. I have took Tegretol in increasing doses with some success, I am back at work and enjoy improved social relationships, but recently I have developed serious cardiac arrhythmia and have decided to drastically reduce the medication. Is this a wise thing to do? I also note that I have a mostly elevated mood with little serious depression, I become more exhausted than depressed. Could this cast doubt over the diagnosis of Bi-Polar?

  A. You should not reduce your medications on your own. Sounds like you have "little regard for your own safety and find dangerous situations stimulating." Tegretol is not the cause of your heart palpitations or whatever is ailing you. Talk to your clinicians about your medications for your own benefit, and do not make changes on your own.